Alert archive / Iowa / Tornado Warnings in 2008
Tornado Warning 14, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at May 30, 2008, 12:59 AM CDT for Montgomery County, Iowa. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2008, 12:59 AM CDT (05:59 UTC)
- Expired
- May 30, 2008, 1:19 AM CDT
- In force
- 20 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
County Montgomery County, IA
The radar
The Omaha radar (KOAX), 120 km from the middle of the area, began a volume at 06:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 6:43 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3876 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 6.4
- Supercell composite
- 26.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KOAX 300559
TOROAX
IAC137-300630-
/O.NEW.KOAX.TO.W.0014.080530T0559Z-080530T0630Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1259 AM CDT FRI MAY 30 2008
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN MONTGOMERY COUNTY IN SOUTHWEST IOWA...
* UNTIL 130 AM CDT.
* AT 1257 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST
DANGEROUS PART OF THE STORM WAS LOCATED 8 MILES WEST OF VILLISCA...
OR 35 MILES NORTH OF TARKIO...MOVING EAST AT 47 MPH.
* LOCATIONS IMPACTED INCLUDE...
VILLISCA...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR A PIECE OF STURDY FURNITURE. IF A BASEMENT IS NOT
AVAILABLE...SEEK SHELTER ON THE LOWEST LEVEL OF THE BUILDING. GO TO
AN INTERIOR ROOM OR HALLWAY. USE BLANKETS OR PILLOWS TO COVER YOUR
BODY AND ALWAYS STAY AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR
SOUTHWESTERN IOWA AND EASTERN NEBRASKA.
LAT...LON 4091 9493 4091 9505 4090 9514 4094 9515
4103 9494
TIME...MOT...LOC 0559Z 263DEG 41KT 4092 9510
$$
DERGAN2 follow-up statements
000
WWUS53 KOAX 300607
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
106 AM CDT FRI MAY 30 2008
IAC137-300630-
/O.CON.KOAX.TO.W.0014.000000T0000Z-080530T0630Z/
MONTGOMERY IA-
106 AM CDT FRI MAY 30 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR
SOUTHEASTERN MONTGOMERY COUNTY...
AT 102 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
STORM WAS LOCATED NEAR VILLISCA...OR 39 MILES NORTHEAST OF TARKIO...
MOVING EAST AT 64 MPH.
THE TORNADO SHOULD TRACK JUST NORTH OF VILLISCA...HOWEVER RESIDENTS
OF VILLISCA SHOULD TAKE COVER NOW THE TORNADO WILL OTHERWISE
REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR
SOUTHWESTERN IOWA AND EASTERN NEBRASKA.
LAT...LON 4091 9493 4091 9505 4090 9514 4094 9515
4103 9494
TIME...MOT...LOC 0606Z 249DEG 55KT 4097 9496
$$
DERGAN000
WWUS53 KOAX 300619
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
119 AM CDT FRI MAY 30 2008
IAC137-300629-
/O.CAN.KOAX.TO.W.0014.000000T0000Z-080530T0630Z/
MONTGOMERY IA-
119 AM CDT FRI MAY 30 2008
...THE TORNADO WARNING FOR SOUTHEASTERN MONTGOMERY COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS EXITED THE WARNED AREA...
THUS THE WARNING WHICH WAS IN EFFECT HAS BEEN CANCELLED. HEAVY
RAIN...SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR
SOUTHWESTERN IOWA AND EASTERN NEBRASKA.
LAT...LON 4091 9493 4091 9505 4090 9514 4094 9515
4103 9494
TIME...MOT...LOC 0619Z 249DEG 55KT 4104 9471
$$
DERGANWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 29, 2:29 PM CDT, 10 hours 30 minutes earlier.
Area forecast discussion, May 29, 2:29 PM CDT, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
229 PM CDT THU MAY 29 2008
.SHORT TERM...POTENTIAL FOR SEVERE CONVECTION AND HEAVY RAIN IS
THE PRIMARY CONCERN LATE THIS AFTERNOON AND TONIGHT. CONSIDERABLE
CLOUD COVER CONTINUES ACROSS THE FORECAST AREA AT 19Z WITH CLOUD
SHIELD BECOMING SCATTERED ACROSS CENTRAL NEBRASKA. LATEST VISIBLE
SATELLITE SHOWING NUMEROUS BANDS OF CU DEVELOPING IN THE CLEAR
AREAS OF WESTERN NEBRASKA AND EASTERN COLORADO WITH MAIN
INSTABILITY AXIS OVER CENTRAL NEBRASKA. CONVECTION IS EXPECTED TO
CONTINUE TO DEVELOP INTO CENTRAL NEBRASKA THEN MOVE INTO EASTERN
NEBRASKA AND WESTERN IOWA LATE THIS AFTERNOON AND THIS EVENING.
FLASH FLOOD WATCH ISSUED EARLIER WILL REMAIN IN EFFECT FOR ALL OF
THE CWA TONIGHT WITH NORTHERN PARTS OF THE AREA MOST IMPACTED SINCE
THEY RECEIVED HEAVY RAIN LAST NIGHT AND EARLY THIS MORNING.
12Z MODELS ARE A BIT FASTER IN MOVING THE SYSTEM EAST OF THE AREA
ON FRIDAY WITH POPS OUT OF THE FORECAST BY FRIDAY MORNING AND DRY
CONDITIONS REMAINING THROUGH SATURDAY NIGHT. WARM ADVECTION
PATTERN SETS UP AGAIN ON SUNDAY WITH ANOTHER CHANCE OF SHOWERS AND
STORMS FOR THE AREA.
.LONG TERM...POPS CONTINUE FOR THE EARLY PART OF NEXT WEEK AS
MODELS BRING ANOTHER STRONG WAVE ACROSS THE NORTHERN PLAINS WITH
A COUPLE OF SURFACE BOUNDARIES ALSO INDICATED OVER THE CENTRAL PLAINS.
BY MID WEEK 12Z ECMWF AND GFS BEGIN TO DIVERGE WITH ECMWF SHOWING
ANOTHER DEEP CLOSED LOW OVER THE WESTERN CONUS COMPARED TO SHORT WAVE
ENERGY WITH THE GFS. EXTENDED FORECAST TRENDED TOWARD HPC GUIDANCE.
ANOTHER INTERESTING FEATURE THAT SHOWS UP IN BOTH MODELS IS THE
DEVELOPMENT OF A STRONG TROPICAL WAVE.
&&
.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK THRU 30/18Z.
MVFR CIGS EXPECTED TO LIFT INTO VFR CIGS THROUGH 30/00Z AS
MIXING/HTG CONTINUES OVER THE REGION AS S SFC WINDS AT 15-25KTS
PERSIST. ALTHOUGH SCT SHOWERS HAVE DVLPD SW OF LNK...EXPECT MAIN
TSTM ACTIVITY TO HOLD OFF UNTIL THIS EVENING. THINKING IS THAT
TSTMS THAT DVLP OVR SWRN/CNTRL NEBRASKA WILL MOVE ESE ACROSS ERN
NEBRASKA THRU THIS EVENING...REACHING OFK VCNTY AROUND 01Z...LNK
BY 02Z AND OMA BY 03Z. SVR TSTMS WERE NOT INCLUDED IN TAFS ATTM DUE
TO THEIR MORE LIMITED COVERAGE...BUT SVR STORMS WILL MOST LIKELY BE
SCT ACROSS ERN NEBRASKA THIS EVENING AND FUTURE TAF FCSTS WILL
REFLECT THREATS TO INDIVIDUAL TAF SITES. TSTM RISK COULD LAST AS
LONG AS 09-10Z AT OMA/LNK. SFC FRONT/WIND SHIFT IS EXPECTED TO MOVE
EWD ACROSS ERN NEBR TNGT...REACHING OFK BY 30/10Z AND OMAHA BY
30/14Z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
MORNING FOR NEZ011-012-015>018-030>034-042>045-050>053-
065>068-078-088>093.
IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
MORNING FOR IAZ043-055-056-069-079-080-090-091.
&&
FOBERT/CHERMOKHazardous weather outlook, May 29, 5:25 PM CDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 525 PM CDT THU MAY 29 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-301230- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 525 PM CDT THU MAY 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND FRIDAY THERE IS HIGH RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE OUTLOOK AREA THIS EVENING INTO TONIGHT. VERY MOIST AND UNSTABLE AIR IS OVER THE AREA. STRONG LOW LEVEL WINDS WILL CARRY AN ADDITIONAL SUPPLY OF MOISTURE NORTH. A LOW PRESSURE SYSTEM WILL TRACK ACROSS NORTHEAST NEBRASKA EARLY TONIGHT...AND INTO NORTHWEST IOWA LATE TONIGHT. A WARM FRONT WILL PRECEDE THE LOW IN WEST CENTRAL IOWA...AND A COLD FRONT WILL TRAIL SOUTHWEST FROM THE LOW. THIS COMBINATION OF ELEMENTS WILL ALLOW STRONG SUPERCELL THUNDERSTORMS TO MOVE INTO THE AREA FROM THE WEST...OR DEVELOP OVER THE AREA. THE GREATEST RISK OF TORNADOES APPEARS TO BE IN NORTHEAST NEBRASKA THIS EVENING...DUE TO A COMBINATION OF STRONG INSTABILITY AND WIND SHEAR. THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS COULD OCCUR ANYWHERE IN THE AREA THIS EVENING AND TONIGHT...WITH A SLIGHT CHANCE FOR TORNADOES. HEAVY RAIN IS ALSO POSSBILE. LATER IN THE NIGHT...THUNDERSTORMS ARE LIKELY TO EVOLVE INTO A LARGE CLUSTER. SEVERE WEATHER WILL BEGIN TO DIMINISH...BUT HEAVY RAINS ARE LIKELY TO CONTINUE. THIS COULD PRODUCE BOTH FLASH FLOODING AND RIVER FLOODING. THE ELKHORN AND PLATTE RIVERS ARE ALREADY NEARLY BANK FULL. ADDITIONAL HEAVY RAIN WOULD CAUSE FLOODING ON EITHER RIVER. THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF THE AREA LATE TONIGHT AS THE COLD FRONT PUSHES STORMS TO THE EAST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE OF THUNDERSTORMS FROM SUNDAY THROUGH TUESDAY NIGHT OVER THE OUTLOOK AREA. ANY RIVER FLOODING CAUSED BY HEAVY RAINS WILL MOVE DOWN THE ELKHORN AND PLATTE RIVERS INTO THE MISSOURI RIVER FROM PLATTSMOUTH SOUTHWARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH THIS EVENING. POLLACK
In the hours before
Local storm report, May 29, 11:15 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1115 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM NON-TSTM WND GST PLATTSMOUTH 41.01N 95.89W
05/29/2008 M62 MPH CASS NE AWOS
AWOS MEASURED NON-TSTM WIND.
&&
RCHERMOKLocal storm report, May 29, 11:18 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1118 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND DMG HARLAN 41.65N 95.33W
05/29/2008 SHELBY IA LAW ENFORCEMENT
TREE BLOWN ONTO HOME.
&&
DEWALDLocal storm report, May 29, 11:29 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1129 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM TSTM WND DMG 8 SW SOUTH BEND 40.92N 96.35W
05/29/2008 CASS NE LAW ENFORCEMENT
SEMI TRUCK OVERTURNED ON INTERSTATE 80.
&&
RCHERMOKLocal storm report, May 29, 11:38 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1138 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM TSTM WND GST BEATRICE 40.27N 96.75W
05/29/2008 M61 MPH GAGE NE AWOS
&&
CZAPOTOCLocal storm report, May 29, 11:40 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1140 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 PM TSTM WND DMG BEATRICE 40.27N 96.75W
05/29/2008 GAGE NE TRAINED SPOTTER
BROKEN TREE LIMBS. SIZE UNKNOWN.
&&
DEWALDLocal storm report, May 29, 11:49 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1149 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG JANSEN 40.19N 97.08W
05/29/2008 JEFFERSON NE TRAINED SPOTTER
POWER LINES DOWN AND ELECTRICITY OUT
&&
KLEMMThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:13 PM CDT | Tornado Warning | OAX | Monona | 32 min |
| May 29, 7:46 PM CDT | Tornado Warning | OAX | Monona | 29 min |
| May 29, 7:57 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie | 33 min |
| May 29, 8:03 PM CDT | Tornado Warning | OAX | Harrison, Shelby | 27 min |
| May 29, 8:22 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona, Pottawattamie, Shelby | 23 min |
| May 29, 8:27 PM CDT | Flash Flood Warning | OAX | Monona | 5 hr |
| May 29, 8:44 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 31 min |
| May 29, 9:14 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 31 min |
| May 29, 10:11 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 49 min |
| May 29, 10:51 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona, Shelby | 39 min |
| May 30, 12:29 AM CDT | Tornado Warning | OAX | Fremont, Page | 31 min |
| May 30, 12:51 AM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Page | 39 min |
| May 30, 8:30 AM CDT | River Flood Warning | OAX | Harrison | 5 hr |
| May 30, 9:00 AM CDT | River Flood Warning | OAX | Fremont | 4 days |
| May 30, 9:18 AM CDT | River Flood Warning | OAX | Fremont | 32 hr |
| May 30, 9:27 AM CDT | River Flood Warning | OAX | Fremont | 10 hr |
Nearby
Tornado Warnings in Iowa, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.